The use of certain sedative-hypnotic medications is moderately associated with an increased risk of bone fractures, estimated at 30 to 40% higher than non-users, according to University of Hong Kong researchers. 

Researchers of the study, published in Sleep Medicine Reviews, say it highlights the importance of carefully evaluating the benefits and risks when prescribing sedative-hypnotics, particularly for patients with a high risk of bone fracture.

Numerous studies show a potential risk of bone fractures following the use of sedative-hypnotics. The risk may be related to certain side effects of these medications, such as dizziness, drowsiness, and hypotension, which can increase the likelihood of falls and injuries. However, the existing evidence is inconclusive, possibly due to the complex mechanisms and various factors that can contribute to fractures. In view of this, the researchers conducted a systematic review and performed a meta-analysis to synthesize the existing evidence and determine the association between sedative-hypnotic use and the risk of fractures.

The research team examined 20 observational studies conducted in 11 countries/regions, involving over 6 million individuals. The studies comprised six cohort studies, eight case-control studies, and six case-crossover studies, one of which also incorporated a self-controlled case series design. Eleven of the studies were included in a subsequent meta-analysis. All the studies were rated as good quality, receiving scores ranging from seven to nine out of 10 stars, according to the Newcastle-Ottawa Scale.

The review found that 18 out of the 20 studies showed a significant association between the use of sedative-hypnotic medications and an increased risk of fractures. A meta-analysis estimated that sedative-hypnotic users have a 30% higher risk of fractures compared to non-users. Specifically, a pooled analysis showed that the use of benzodiazepines was associated with a 32% higher risk of hip fractures, and the use of z-drugs was linked to a 41% higher risk of fractures at any site in the body. The risk was similar for both long-acting and short-acting sedative-hypnotics.

Despite limitations such as unmeasured confounding effects, the study highlights the rare but possible side effect of fractures from the use of sedative-hypnotic medications. The underlying cause of the elevated fracture risk needs further research, but falls likely contribute to this association.

The study suggests that patients who have a higher risk of fractures, such as those aged 85 years or above or living alone, should be prescribed sedative-hypnotics with caution. Appropriate counseling should be provided to patients before prescribing these medications, and fall and fracture risks should be monitored and mitigated. Taking preventive measures to prevent falls by sedative-hypnotic users can also help reduce the risk of fracture.

“With the increasingly prevalent use of sedative-hypnotics worldwide, including off-label use, we believe a more careful clinical assessment should be conducted for patients based on the overall safety profile of the specific sedative-hypnotic agents before prescription,” says Francisco Lai Tsz-tsun, PhD, assistant professor in the department of pharmacology and pharmacy and the department of family medicine and primary care, school of clinical medicine, University of Hong Kong, also the senior author of the study, in a release. 

Photo 31839949 © Photographerlondon | Dreamstime.com